Emergency department visits in Colorado associated with smoking synthetic cannabinoids

December 12, 2013, 10:32 pm

crazy.clown.synthetic.marijuana★★★☆☆

Severe Illness Associated with Reported Use of Synthetic Marijuana — Colorado, August-September 2013. MMWR 2013 Dec 13;62:1016-1017.

Full Text

In August and September of this year, it became apparent to the Colorado Department of Public Health and Environment (CDPHE) that there was a significant increase in the number of patients visiting emergency departments after smoking synthetic marijuana products. Therefore, the Department sent out a request to all EDs in the state to report patients seen on or after August 21 with altered mental status after using any form of synthetic marijuana.

To study this problem, the CDPHE joined with the CDC to study such cases presenting between August 21 and September 18. (The paper does not clear whether the cases they looked involved altered mental status after using these products, or any illness occurring within 24 hours of use.)

The agencies identified 221 probable cases and studied a convenience sample of 127. Of these, the median age was 26 years (range, 13-60 years) and most (80%) were male. Signs and symptoms included tachycardia > 100 beats per minute (57%), somnolence (35%), aggressive or violent behavior (32%), agitation (32%), and confusion (25%).

Of the 127 patients studied, 16 required hospital admission. Ten patients were admitted to an intensive care unit. There were no deaths. All patients came from the areas around Denver and Colorado springs.

Synthetic cannabinoid products that patients reported using included:

  • Black Mamba
  • Crazy Monkey
  • Crazy Clown
  • Dean Man Walking
  • Funky Monkey
  • Sexy Monkey
  • SinX
  • Spice
  • TenX
  • Twilight
  • 3X

Screening tests for various synthetic cannabinoid drugs are not back yet, but the paper notes that during a similar outbreak in Georgia occurring at the same time the chemical ADB-PINACA was detected in patients’ serum, and that same chemical was identified in products seized in Colorado shortly before the outbreak.

[Addendum 12/13/13]: In a news release issued on September  12, 2013, the CDPHE noted that symptoms seen during this outbreak included: “disorientation, delirium, confusion, anxiety, lethargy, agitation, paranoia, hallucinations and seizures,” and that some patients were “violent, unresponsive or even comatose.” That news release also referred to 3 deaths that were not mentioned in the MMWR report.

Related posts:

Stroke in a young patient? Ask about synthetic cannabinoids

CDC report on “crazy Clown” synthetic cannabinoid exposure in Georgia

“Spiceophrenia: can synthetic cannabinoids cause psychosis?

First case of cyclic hyperemesis associated with synthetic cannabinoids

Adding ‘Spice”: synthetic cannabinoids in St. Paul, MN

Tachycardia followed by bradycardia after smoking the synthetic cannabinoid “K9″

Review of synthetic cannabinoids and bath salts

Clinical presentation after smoking products labelled as “spice” or “K2″

Blueberry “spice” in Wyoming linked to cases of renal failure

Demi Moore 911 call highlights dangers of synthetic cannabinoids

Case report: seizures after smoking a synthetic cannabinoid product

Interview with J.W. Huffman — creator of JWH-018 and other synthetic cannabinoids

Seizures and supraventricular tachycardia after ingestion of a synthetic cannabinoid (JWH-018)

Spice toxicity: three patients with confirmed exposure to JWH-018 and /or JWH-073

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

Synthetic ‘legal’ marijuana banned by the FDA

K2 Sex

Update on ‘legal’ smoking highs

K2: “This isn’t Jerry Garcia’s marijuana”

2 Comments:

  1. anonymous coward Says:

    So were there any actual deaths here or simply media reports?

    I’m just curious if these are cases of extreme psychosis + partial/gran mal siezures or actual risks of death.

  2. Leon Says:

    anonymous:

    Thank you for the question.

    There were no deaths mentioned in the MMWR report, but 10 patients were admitted to the intensive care unit. I am not sure whether the original CDPHE release that mentioned 3 deaths was accurate.